HeadshakingBy: Dr. Lydia Gray
Headshaking is “sudden, intermittent and apparently involuntary tossing of the head.” Classic headshakers also snort and sneeze, flip their upper lip, rub their muzzle on the ground and various objects, and wipe or strike their muzzle with their foreleg. Some owners describe the horse acting like a bee flew up its nose. Although some cases of headshaking can be due to medical problems, traumatic injuries, or inappropriate riding or bitting, investigators are finding that many cases are stimulated by bright light. They believe light may stimulate the trigeminal nerve in the horse’s face to tingle, itch or even burn, causing the horse to shake its head or act in other ways to relieve the annoying sensation. This is known as “photic” headshaking and is a seasonal syndrome, as signs are worse during the spring, summer, and fall when sunlight is brightest.
Lysine, an amino acid, is used in people and cats for the prevention and relief of herpes virus infection. Because some suspect a link between equine herpes virus (rhino) and headshaking, Lysine is given to try and provide relief to these horses.
Melatonin is a hormone secreted by the pituitary gland in higher amounts as the days get shorter. One theory says that because horses begin to headshake in the spring as days get longer, supplementing the body with Melatonin may fool the body into thinking it’s still winter and prevent the behavior.
Because a disorder of the trigeminal nerve may be involved, antioxidants such as Vitamin E, which targets nervous tissue and is helpful in other equine nerve disorders, may be helpful in headshaking as well. Lastly, there are reports that certain herbs may be beneficial for some horses.
A veterinarian should perform a thorough physical examination on any horse that shakes its head to rule out eye and ear conditions, problems inside the mouth, fractured skulls, guttural pouch infections, respiratory tract issues and even neck problems. If no obvious cause for pain or discomfort can be found, and the horse is worse on bright, sunny days, the diagnosis may be photic headshaking.
While there are no prescription medications specifically for headshaking, more than two-thirds of horses in one study improved on cyproheptadine, which is an antihistamine. Others have had success with carbamazapine or fluoxetine. Some horses improve when topical anesthestics are applied directly to the face. Many other therapies have been tried with varied success: non-steroidal anti-inflammatory drugs (NSAIDs), steroids, antihistamines, homeopathy, acupuncture, chiropractic, aromatherapy.
Treat any medical conditions or injuries that are found. If training or tack seems to be the cause, adjust as necessary. Otherwise, keep a journal of the horse’s headshaking behavior, and include information about the weather (sun, wind, rain), insects, exercise (type, level, location, distractions) and any other factors that seem to make the behavior better or worse. Use this journal to identify then avoid trigger factors. Many owners report success with UV-blocking fly masks or nose nets that cover the muzzle.
- Will my horse get worse each year?
- Is this an inherited disorder?
- CAn I compete on the medication or supplements to manage the condition?
Further Reading for You
From our Ask the Vet Blog:
From The Horse Journal:
- Lysine for Headshakers, June 2008
- Headshaking Mystery, January 2001
- Headshakers Test Patience and Sleuthing, March 1999
Further Reading for Your Veterinarian
Stalin CD, Boydell IP, Pike RE. Treatment of seasonal headshaking in three horses with sodium cromoglycate eye drops. Vet Rec. 2008 Sep 6;163(10):305-306.
Sargent SJ, Frank LA, Buchanan BR, et al. Otoscopic, cytological and microbiological examination of the equine external ear canal. Vet Dermatol. 2006 Jun;17(3):175-181.
Mills DS, Taylor K. Field study of the efficacy of three types of nose net for the treatment of headshaking in horses. Vet Rec. 2003 Jan 11;152(2):41-4.
Madigan JE, Bell SA. Owner survey of headshaking in horses. J Am Vet Med Assoc. 2001 Oct 15:219(3):334-337.
About Dr. Lydia Gray